Alert archive / Texas / High Wind Warnings in 2019

High Wind Warning 36, NWS Midland/Odessa, TX

November 7, 2019Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Nov 7, 2019, 3:47 AM CST for Culberson County, Texas. It took effect at Nov 7, 2019, 9:00 AM CST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 7, 2019, 3:47 AM CST (09:47 UTC)
In effect from
Nov 7, 2019, 9:00 AM CST
Expired
Nov 7, 2019, 7:00 PM CST
In force
10 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 9.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2019-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2019-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

177 
WWUS74 KMAF 070947
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
347 AM CST Thu Nov 7 2019

TXZ270-071100-
/O.CAN.KMAF.HW.A.0030.191107T1500Z-191108T0100Z/
Guadalupe Mountains Above 7000 Feet-
Including the city of Guadalupe Mountains NP
247 AM MST Thu Nov 7 2019

...HIGH WIND WATCH IS CANCELLED...

The High Wind Watch has been upgraded to a High Wind Warning.

$$

TXZ271-072300-
/O.UPG.KMAF.HW.A.0030.191107T1500Z-191108T0100Z/
/O.NEW.KMAF.HW.W.0036.191107T1500Z-191108T0100Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
247 AM MST Thu Nov 7 2019

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 6 PM MST
THIS EVENING...

* WHAT...Northeast winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas, mainly
  Guadalupe Pass.

* WHEN...From 8 AM this morning to 6 PM MST this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
356 
WWUS74 KMAF 072027
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
227 PM CST Thu Nov 7 2019

TXZ271-080100-
/O.CON.KMAF.HW.W.0036.000000T0000Z-191108T0100Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
127 PM MST Thu Nov 7 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* WHAT...Northeast winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas, mainly 
  Guadalupe Pass.

* WHEN...Through 6 PM MST this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds could make driving difficult for motorists driving 
high profile vehicles such as campers, vans, and tractor 
trailers. Use caution if you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Nov 7, 3:47 AM CST, 0 minutes earlier.

Area forecast discussion, Nov 7, 3:47 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
347 AM CST Thu Nov 7 2019

.DISCUSSION...

Showers and thunderstorms continue across portions of the region
early this morning, as the southern stream shortwave responsible
for the unsettled weather of the past 24 hours continues its
northeastward trek across northern New Mexico. There is still an
impressive fetch of subtropical moisture in the southwesterly flow
aloft, maintaining anomalously high precipitable water values
across the region. However, at the surface, a big change is on the
way as a strong cold front continues to push southward, now
edging into Southeast New Mexico and nearing the northern Permian
Basin. Behind this front, temperatures are falling quickly, and a
3-hr pressure rise of nearly 4mb is evident across eastern New
Mexico and the Texas Panhandle on latest MSAS analysis. This front
will continue pushing south this morning, expected to reach I-20
by 11Z-12Z (5AM-6AM CDT), and make it to the Rio Grande by
lunchtime. The front will act as a focus for additional showers
and isolated thunderstorms through the day, with the
aforementioned shortwave not expected to progress east of the
region until this evening. Thus, isentropic upglide as well as
lift associated with the passing shortwave could maintain
precipitation into tonight. The front will also be accompanied by
gusty northeasterly winds, and while winds will remain below
advisory criteria across lower elevations, strong gap winds are
expected through Guadalupe Pass from later this morning through
early this evening. Thus, the High Wind Watch for Guadalupe Pass
has been upgraded to a Warning. Temperatures this morning,
especially across the northern half of the area, are likely to be
the warmest temperatures of the day, with cold advection behind
the front leading to falling temperatures through the afternoon.
Further south, toward the Rio Grande, temperatures will have a bit
more time to warm into the 60s and 70s before the front moves
through around midday. Otherwise, morning temperatures in the 30s
and 40s north to 50s across the Trans Pecos will gradually fall
through tonight, with conditions feeling even colder due to the
northeasterly breeze. Clouds look to stick around through tonight,
which will keep temperatures from falling too much, though lows
in the lower to middle 30s look likely for much of the area, with
40s to the south. Rain showers could linger through tonight,
mainly along and south of I-10.

In the wake of today's front, a cool, drier day is expected on
Friday, with below normal temperatures in the lower to middle 50s
for most Friday afternoon. By Saturday, southerly flow will
return, leading to a warming trend that will carry through the
weekend, and temperatures rebounding to near, or even slightly
above normal in the middle to upper 70s on Sunday. The next strong
cold front is progged to move through the region on Sunday night,
paving the way for another day of falling temperatures on Monday,
along with very cold temperatures Monday night and Tuesday. Lows
Monday night look to drop into the 20s for all but portions of the
Big Bend Area and the Rio Grande Valley, with a light freeze
possible for these locations early Tuesday morning. Then, Tuesday,
much of the area looks to remain in the 40s through the
afternoon. Precipitation chances also return with this next front
Monday through Tuesday, and while the details still need to be
ironed out, there does look to be the potential for some wintry
precipitation south of I-20 Monday night/early Tuesday morning, so
stay tuned. By Wednesday/Thursday, dry and warmer conditions are
expected, as temperatures begin to moderate back into the 50s and
lower 60s as southerly surface flow returns to the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     46  35  53  41 /  80  20   0   0
Carlsbad                       49  37  55  39 /  50  10   0   0
Dryden                         67  43  56  46 /  60  40  20  10
Fort Stockton                  59  38  52  44 /  70  30  10  10
Guadalupe Pass                 48  34  50  42 /  40  10  10  10
Hobbs                          41  33  53  37 /  60  10   0   0
Marfa                          59  35  52  41 /  50  40  30  20
Midland Intl Airport           45  35  53  41 /  80  20   0   0
Odessa                         46  35  53  41 /  70  10   0   0
Wink                           51  37  55  39 /  70  10   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning from 8 AM this morning to 6 PM MST this
     evening for Guadalupe and Delaware Mountains.

&&

44/84
Hazardous weather outlook, Nov 7, 2:00 AM CST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 AM CST Thu Nov 7 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-080800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
200 AM CST Thu Nov 7 2019 /100 AM MST Thu Nov 7 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Thunderstorms are possible today. Any storms that do develop will be
accompanied by frequent lightning, small hail, gusty winds, and
brief, heavy rainfall.

A High Wind Warning is in effect today for Guadalupe Pass.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, Nov 6, 10:42 PM CST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1042 PM CST Wed Nov 6 2019

TXZ061-062-068-069-070545-
Midland TX-Crane TX-Ector TX-Upton TX-
1042 PM CST Wed Nov 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECTOR...SOUTHERN
MIDLAND...NORTHEASTERN CRANE AND NORTHWESTERN UPTON COUNTIES UNTIL
1145 PM CST...

At 1041 PM CST, Doppler radar was tracking a strong thunderstorm 15
miles south of West Odessa, or 16 miles northwest of Crane, moving
east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pleasant Farms and rural areas just south of Pleasant Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3157 10256 3170 10256 3175 10189 3143 10195
TIME...MOT...LOC 0441Z 276DEG 26KT 3162 10246

49
Special weather statement, Nov 6, 10:50 PM CST, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1050 PM CST Wed Nov 6 2019

TXZ061-062-070530-
Midland TX-Ector TX-
1050 PM CST Wed Nov 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR AND WESTERN
MIDLAND COUNTIES UNTIL 1130 PM CST...

At 1049 PM CST, Doppler radar was tracking a strong thunderstorm near
West Odessa, or near Odessa, moving east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Odessa, Midland International Air and Space Port, West Odessa,
Warfield and Odessa Schlemeyer Field.

This includes Interstate 20 between mile markers 108 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3179 10255 3194 10256 3208 10226 3188 10211
      3172 10214
TIME...MOT...LOC 0449Z 273DEG 33KT 3187 10244

49

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 7:36 PM CSTSpecial Weather StatementMAFEctor, Ward, Winkler39 min
Nov 6, 8:06 PM CSTSevere Thunderstorm WarningMAFCrane, Ector, Ward, Winkler54 min
Nov 6, 9:02 PM CSTSpecial Weather StatementMAFCrane28 min
Nov 6, 9:07 PM CSTSpecial Weather StatementMAFWinkler38 min
Nov 6, 9:31 PM CSTSpecial Weather StatementMAFCrane44 min
Nov 6, 10:42 PM CSTSpecial Weather StatementMAFCrane63 min
Nov 6, 10:50 PM CSTSpecial Weather StatementMAFEctor40 min

Nearby

High Wind Warnings in Texas, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.